Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 7, 2009, 7:32 AM CDT for 8 counties in Alabama. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2009, 7:32 AM CDT (12:32 UTC)
- Expired
- May 7, 2009, 11:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Chilton County, AL, Coosa County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Russell County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:00 AM CDT | FLASH FLOOD | Tuskegee, AL | FLASH FLOODING WAS REPORTED ON COUNTY ROAD 2, 6, 9, 30, 40, BUDDY BOY ROAD, MARIGOLD ROAD, US HIGHWAY 29 AND OLD FEDERAL ROAD. |
| May 7, 8:17 AM CDT | FLASH FLOOD | Wetumpka, AL | MULTIPLE COUNTY ROADS ARE FLOODED. |
| May 7, 8:39 AM CDT | FLASH FLOOD | Wetumpka, AL | US HIGHWAY 231 BETWEEN MONTGOMERY AND WETUMPKA HAS WATER OVER THE ROAD AND PARTS OF THE ROAD ARE IMPASSABLE. |
| May 7, 10:40 AM CDT | FLASH FLOOD | Wetumpka, AL | HIGHWAY 231 NORTH AT THE REST AREA IN WETUMPKA. MUDSLIDE HAS CLOSED NORTH BOUND LANE OF HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 071232
FFWBMX
ALC001-021-037-051-081-087-113-123-071630-
/O.NEW.KBMX.FF.W.0024.090507T1232Z-090507T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 AM CDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
EASTERN CHILTON COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF CLANTON...
SOUTHERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EQUALITY...
ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WETUMPKA...TALLASSEE...
EXTREME SOUTHWESTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
SOUTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
MACON COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TUSKEGEE...NOTASULGA...MILSTEAD...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF HURTSBORO...
* UNTIL 1130 AM CDT
* AT 727 AM CDT...FLOODING OF SOME ROADS WAS REPORTED ACROSS THE
AREA AND TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER PARTS OF THE
AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE DURING THE
NEXT TWO HOURS...WITH LOCALIZED HEAVIER AMOUNTS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELONA...
VERBENA...SPEED...PENTONVILLE...LYLE...HIGGINS FERRY PARK...GAP OF
THE MOUNTAIN AND DOLLAR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3273 8670 3298 8671 3288 8623 3247 8546
3234 8503 3209 8508 3224 8543 3232 8593
3243 8599 3247 8617 3253 8625 3252 8640
3272 8642
$$
REM1 follow-up statement
000
WGUS74 KBMX 071602
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 AM CDT THU MAY 7 2009
ALC001-021-037-051-081-087-113-123-071630-
/O.CON.KBMX.FF.W.0024.000000T0000Z-090507T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-MACON AL-AUTAUGA AL-LEE AL-ELMORE AL-CHILTON AL-COOSA AL-
TALLAPOOSA AL-
1002 AM CDT THU MAY 7 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
SOUTHWESTERN TALLAPOOSA...SOUTHERN COOSA...EASTERN CHILTON...
ELMORE...EXTREME SOUTHWESTERN LEE...EXTREME NORTHEASTERN AUTAUGA...
MACON AND RUSSELL COUNTIES...
AT 1058 AM CDT...HEAVY RAIN CONTINUED TO MOVE ACROSS THE AREA.
RAINFALL OF 3 TO 5 INCHES...WITH LOCALLY...GREATER AMOUNTS HAS
FALLEN ACROSS THE AREA...WITH ANOTHER ONE TO THREE INCHES POSSIBLE
DURING THE NEXT TWO HOURS. NUMEROUS REPORTS OF STREET AND ROAD
FLOODING HAVE BEEN RECEIVED FROM THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WETUMPKA...
WEOKA MILLS...WELONA...VERBENA...TITUS...TEN CEDAR ESTATES...
TALLASSEE...TALLAPOOSA CITY...SPEED...SANTUCK...PENTONVILLE...
NOTASULGA...MARTIN LAKE AT KOWALIGA...MARTIN DAM...LYLE...LIBERTY
CITY...KENT...HIGGINS FERRY PARK...GAP OF THE MOUNTAIN...EQUALITY...
ELMORE...ECLECTIC...DOLLAR...DEXTER...DEATSVILLE AND CLANTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3273 8670 3298 8671 3288 8623 3247 8546
3234 8503 3209 8508 3224 8543 3232 8593
3243 8599 3247 8617 3253 8625 3252 8640
3272 8642
$$
REMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 7:00 AM CDT, 32 minutes earlier.
Area forecast discussion, May 7, 7:00 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CDT THU MAY 7 2009 .UPDATE...FOR 12Z AVIATION. && .DISCUSSION... THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON. LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY. THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS. LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH. THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY. && .AVIATION...12Z TAF DISCUSSION. LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT SOUTHWARD THROUGH CENTRAL ALABAMA TODAY. IFR CONDITIONS WILL START OFF THE TAF PERIOD WITH A SLOW RISE ON THE CEILINGS AND VIS THROUGH 18Z. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF INTERSTATE 20 THIS AFTERNOON. SOME MVFR CEILINGS ARE EXPECTED TO RETURN AFTER 06Z. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/88
Hazardous weather outlook, May 7, 5:32 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 AM CDT THU MAY 7 2009 ALZ011>015-017>050-081032- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 532 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY FROM AROUND NOON UNTIL 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS AND HAIL. THE GREATEST POTENTIAL FOR DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20 DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON THURSDAY AFTERNOON. 17/KLAWS
In the hours before
Special weather statement, May 7, 5:04 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 AM CDT THU MAY 7 2009 ALZ035-036-041-043-071045- AUTAUGA-CHILTON-COOSA-ELMORE- 504 AM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE COUNTIES UNTIL 545 AM CDT... AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING SOUTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL 10 SW ROCKFORD 32.79N 86.34W
05/07/2009 E0.25 INCH COOSA AL EMERGENCY MNGR
SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| May 7, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 29 min |
| May 7, 6:43 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 47 min |
| May 7, 7:11 AM CDT | Areal Flood Advisory | BMX | Chilton | 3 hr |
| May 7, 7:19 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 34 min |
| May 7, 7:27 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Macon, Montgomery | 33 min |
| May 7, 8:07 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Montgomery | 4 hr |
| May 7, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 40 min |
| May 7, 9:11 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 34 min |
| May 7, 9:40 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike, Russell | 4 hr |
| May 7, 10:43 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 13 hr |
| May 7, 11:24 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more | 4 hr |
| May 7, 12:21 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 22 hr |
| May 7, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 37 min |
| May 7, 1:12 PM CDT | Tornado Warning | BMX | Barbour | 48 min |
| May 7, 1:30 PM CDT | Tornado Warning | BMX | Barbour | 39 min |
| May 7, 2:14 PM CDT | River Flood Warning | BMX | Montgomery | 6 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.